We all know that the consumption of contaminated food and water as well as having certain diseases of the digestive system can leave you with diarrhea. But did you know that there are also certain habits of yours that may leave you rushing to the bathroom frequently? Here are some of them:
Everyone knows that getting your regular dose of exercise is good for your mind and body. However, it’s very much likely for you to have loose stools especially after engaging in intense workout routines. Take for example runners — it’s not uncommon for them, most especially long-distance runners, to have diarrhea after engaging in their favorite sport. In fact, there’s even a name for it: runner’s trots.
According to experts, it may be due to the strain that the body receives especially during intense exercise. The good news is diarrhea due to exercising is almost always not serious, plus it tends to resolve on its own.
Drinking Caffeinated Beverages
Having 2 to 3 cups of coffee a day may leave your stool runny, say the experts. This has something to do with the fact that caffeine in your favorite java has laxative effects. Consume lots of coffee and you may end up with diarrhea, not to mention other side effects like heart palpitations, headaches and anxiety. Switching to the caffeinated variant may also cause the same effects as some chemicals in it also possess laxative properties.
Needless to say, you may also have a bout of diarrhea if you consume plenty of other caffeinated beverages such as tea, soda and energy drinks. Moderation is the key in order to avoid such unfavorable GI issue.
Using Artificial Sweeteners
It’s true that the use of artificial sweeteners can save you from unwanted calories. However, it’s also something that may leave you stepping foot in the bathroom more often.
Artificial sweeteners like sorbitol and mannitol are known to cause diarrhea. They are commonly added to sugar-free gum and many other sugar-free products, so it’s important to read product labels. Also, studies have shown that some artificial sweeteners such as aspartame may cause bowel irritation and inflammation (among many other startling health issues), and such can definitely leave you with loose and watery stool.
Taking Slimming Pills
A lot of weight loss supplements on the current market contain laxatives, which means that one of the most pronounced side effects of taking them is diarrhea. Needless to say, the intake of these kinds of slimming pills will only make you lose water weight and not actually excess fat.
Since these supplements are flushing lots of water out of your body in an attempt to make you weigh less, you may end up dehydrated. Another problem with the intake of weight loss supplements with laxatives in them is they can be habit-forming. Once you stop taking them, it’s not unlikely for you to suffer from constipation.
Being Down in the Dumps
Did you know that the gut fibers are connected to the brain fibers? This is the reason why your mood can have a direct effect on your GI tract and vice versa. So if you’re feeling depressed, chances are you may end up with a bout of diarrhea, which is also the finding of a 2013 study that appeared in the Journal of Experimental and Therapeutic Medicine.
According to experts, it’s all about serotonin — having low levels of it is, according to some scientific investigations, can have an impact on the mood. Since the brain is connected to the gut, reduced serotonin can also have a negative effect on your GI tract. Stress and anxiety can also leave you with diarrhea because of the hormone cortisol produced, which tends to speed up various bodily processes, including one’s digestion.